The patient in this vignette is most likely experiencing warfarin-induced skin necrosis. This condition often occurs in women who have protein C deficiency.
Warfarin-induced skin necrosis presents with pain, bullae formation, and skin necrosis following initiation of warfarin. The major risk factor is being a woman with protein C deficiency. Treatment involves administration of vitamin K and the discontinuation of warfarin. Heparin is used for anticoagulation while healing, and the patient should be given vitamin K.
Horton describes anticoagulation with warfarin, which is the most common oral anticoagulant used in the context of thrombotic events. Warfarin dosing is crucial, and for most indications, the safe and effective dose corresponds to an INR of 2 to 3. As the body's anticoagulant factors are inhibited first with warfarin coupled with the delay in factor II (prothrombin) suppression, heparin is given for four to five days to following initiation of warfarin to prevent a pro-thrombotic state.
Nazarian et al. review warfarin-induced skin necrosis, which is a rare complication of anticoagulant therapy. This condition has high associated morbidity and mortality and requires immediate warfarin cessation. Classic findings on physical exam include petechiae that progress to ecchymoses and hemorrhagic bullae. While these findings in conjunction with a history of warfarin use may suggest the diagnosis, a skin biopsy may be required to confirm the diagnosis.
Figure A displays an example of warfarin-induced skin necrosis of the lower limb.
Answer 1: Heart valve vegetation emboli may present with a similar condition resulting from lower limb ischemia; however, there is no reason to suspect a heart valve vegetation in this patient.
Answer 2: A MRSA infection may present with a similar condition resulting from lower limb infection; however, there is no reason to suspect a MRSA infection in this patient.
Answer 3: A recurrent deep vein thrombosis, while possible in this patient, would not cause the characteristic skin changes seen here but would instead cause a cold, blue limb.
Answer 5: While warfarin is causing this patient's condition, it is not technically an allergy as the drug is work as intended but the patient is now hypercoagulable without any protein C. This is also not immune mediated.
Horton JD, Bushwick BM. Warfarin therapy: evolving strategies in anticoagulation. Am Fam Physician. 1999 Feb 1;59(3):635-46.
PMID:10029789 (Link to Abstract)
Nazarian RM, Van Cott EM, Zembowicz A, Duncan LM. Warfarin-induced skin necrosis. J Am Acad Dermatol. 2009 Aug;61(2):325-32.
PMID:19615543 (Link to Abstract)